Home » hospice » Drugs

Drugs

One of my jobs, whenever either of my parents go into the hospital/SNF, is to make sure the meds don’t do more harm than good.

My mom, used to get delirium during hospital visits, and in SNFs (or at home) she can get agitated. Lately, which seems different than about 5 years ago, they are really quick to use chemical restraints. This is one reason why I say, if I ever land in these places, with these doctors, just kill me and put me out of my misery, because I know I won’t have an advocate, the way I’ve had to advocate for my mom.

The blood pressure medicine amlodipine gave her rashes, leg swelling, and I found her comatose and unable to move after they increased her dosage – big improvement overall when it was stopped. Chlonidine for her high blood pressure, gave her awful hallucinations. In both cases, we weren’t believed that it was the medication, but we were at home, so we were able to stop them on our own.

At the last facility, they gave her haldol. She first lost words – what came out of her mouth was gibberish, not recognizable as words. Things like stroke were considered. When I found her comatose on her bed and unable to move, I knew it was, once again, the meds. At a facility, it’s harder to convince them – they are so attached to these meds.

When she first arrived here at this facility, she had periods of agitation. They wanted to try a mood stabalizer (valproic acid) since she seemed to react to other meds. I didn’t want to okay it, but I wanted my mom to be able to be cared for and she seemed calmer and talkative with it. But I could tell it was too high a dose, since there was some of that gibberish speech, and suddenly a switch flipped, where she would go away for the rest of the visit, and hallucinated, and it was odd. I insisted the dosage be halved, and that seemed to be better.

Three days ago, something similar happened. My sister and I were having a fairly good visit with her, even though often it was dementia speak. Then it all changed and something new happened. She had these seizure like episodes, with leg paddling and strange body sensations that scared her, and strange change in who she was at that time. They were combined with severe and frightening hallucinations – bats and bugs on the ceiling coming at her – like a really bad trip. She would start to calm, and then another one would happen.

These continued into the next day, the seizures at least. I had them discontinue the valproic acid (depakote) the previous night, but really wasn’t sure. Oddly enough, the night before all this started, I had awoken and out of the blue told myself that her meds were not right for her – that inner voice has never been wrong.

I really wasn’t sure, in spite of my commitment to follow that inner voice. When I expressed my concern to the hospice administrator that this was caused by a med side effect, she disagreed with me, and said he felt they hadn’t been aggressive enough with the medication. It’s really hard, when you’re in the middle of all this, trying to follow what you feel is best, and you have to fight for everything, including the appreciation that mom *does not* handle meds well. And you’re really not sure what the right decision is.

Hospice and my sister left the decision to me, about the meds. Against hospice’s better judgment, I discontinued the valproic acid permanently. I okayed Ativan as needed for seizure control (they tell me it works very well for seizures), and we all agreed on the morphine for comfort.

That was all yesterday. She hasn’t needed any ativan because she hasn’t had that seizure like activity any more, from what they told me. My dad prevented her from having any morphine today, but she had some when I got here.

I am beginning to more confidently think that the valproic acid caused her seizures. I will feel bad for a long time for initially okaying that medicine – I knew better, and it robbed us of some time with her. There is also a possibility that the medication sped this process along, encouraging her UTI, and maybe advancing the overall degeneration, which, in some sense, is what she has wanted all along.

These drugs, I really hate them. I hate that my mom was drugged in those last days that she had awake, with a drug that was bad for her. This is one regret I will have to come to terms with, but I think I will ultimately be okay with this. I hope she will tolerate the morphine, that it won’t make her feel a way she wouldn’t want to feel.

Advertisements

2 thoughts on “Drugs

  1. This all sounds so familiar. They drugged my brother to the hilt the minute he went into the nursing home. They turned him into a Zombie. Every side effect drugs entailed, he had – it was so sad. There is a book, by Dr. Power who runs a huge nursing home in New York, “Dementia Beyond Drugs.” Dr. Power tries to use as few drugs with dementia patients as possible. He tours the world fighting against antipsychotic drug use in dementia patients. I kept my brother in my home for 2 years with no drugs in his system. I fought them on their drugs from day one and what a fight. Good luck to you on your endeavors to help your Mom.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s